Wyoming, 2004

Hail in Wyoming, May 21, 2004

May 21, 2004 · NWS UNR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 12:30 PM MST, 55 minutes earlier.

Area forecast discussion, May 21, 12:30 PM MST, 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT FRI MAY 21 2004

.DISCUSSION...WATER VAPOR SHOWS UPR LOW OVR NV WITH NOSE OF
APPROACHING JET STREAK OVER ERN UT. SFC ANALYSIS PLACES SFC TROF OVR
THE FAR WRN DAKOTAS INTO FAR WRN NEB.  SFC HEATING HAS BROKEN CAP FM
THE BLACK HILLS WESTWARD PER LATEST LAPS ANALYSIS AND DEVELOPING CU
FIELD ON VISIBLE SATELLITE. CONVECTION ALREADY ENTERING FAR WRN
REACHES OF CWFA. FCST FOCUS REMAINS SVR WX THREAT REMAINDER OF THIS
AFTN AND EVE.

THRU TONIGHT...CONVECTION WILL CONT TO RAPIDLY FIRE THIS AFTN/EVE
ACRS NERN WY AND FAR WRN SD...AND GRADUALLY SPREAD/DEVELOP EWD THRU
THRU CNTRL SD THIS EVE. MLCAPES OF 2000-2500J/KG FM AND AMPLE SHEAR
FM THE BLACK HILLS EAST/SOUTHEASTWARD THRU SCNTRL SD WILL PROVIDE
BEST FOCUS FOR SUPERCELLS.  18Z KUNR SOUNDING SHOWS VERY STEEP MID
LVL LAPSE RATES. LARGE HAIL APPEARS TO BE MAIN THREAT
INITIALLY...WITH A BETTER CHC FOR STRONG WINDS AS THE ACTIVITY
PUSHES EWD INTO SCNTRL SD. LCLS SHOULD BE LOW ENOUGH FOR ISOLATED
TORNADOES ALG SFC TROF IN AREAS FM PINE RIDGE TO KADOKA TO
MARTIN...WHERE BEST LO LVL SHEAR WILL EXIST.

SAT...UPR LOW WILL DIVE SWD INTO THE PAC NW...EJECTING REMNANTS OF
UPR LOW CURRENTLY OVR NV ACRS THE CNTRL/NRN PLAINS. ANOTHER ROUND OF
TSTMS POSSIBLE...SOME AGAIN SVR ESPECIALLY DURG THE AFTN/EVE HOURS.

SUN-MON...UPR LOW OVR THE PAC NW WILL DRIFT SLOWLY EWD ACRS THE NRN
ROCKIES...KEEPING AREA UNDER MOIST SW FLOW ALOFT AND UNSETTLED
PATTERN. TEMPS WILL SLOWLY COOL DURG THIS PD AS THICKNESS VALUES
LOWER.

EXTENDED...LONGER RANGE GUIDANCE CONTS TO SHOW PATTERN SHIFT WITH
LONG WAVE TROF SHIFTING EAST OF REGION...PLACING REGION UNDER DRIER
W/NW FLOW ALOFT. THIS WILL ALLOW TEMPS TO WARM TO AOA AVERAGE VALUES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...SEVERE TSTM WATCH UNTIL 700 PM MDT WESTERN SOUTH DAKOTA.
.WY...SEVERE TSTM WATCH UNTIL 700 PM MDT NORTHEASTERN SOUTH DAKOTA.

JOHNSON
Hazardous weather outlook, May 21, 8:30 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT FRI MAY 21 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
930 AM MDT (1030 AM CDT) FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN THROUGH SOUTHERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING.

LOW PRESSURE WILL DEVELOP ACROSS FAR SOUTHWESTERN SOUTH DAKOTA THIS
AFTERNOON...BRINGING MOIST AND UNSTABLE AIR INTO THE BLACK HILLS
REGION. THIS WILL HELP PRODUCE THUNDERSTORMS THIS AFTERNOON...
STARTING OVER AND NEAR THE BLACK HILLS...AND THEN SPREADING EASTWARD
ACROSS WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL THIS
AFTERNOON AND EARLY EVENING...ALTHOUGH THE THREAT OF DAMAGING WINDS
WILL INCREASE OVER SOUTH CENTRAL SOUTH DAKOTA AS THE EVENING
PROGRESSES. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES BETWEEN
400 PM MDT AND 800 PM MDT...MAINLY SOUTHEAST OF THE BLACK HILLS FROM
PINE RIDGE TO KADOKA TO MARTIN. THE THREAT OF SEVERE WEATHER WILL
DIMINISH TOWARD MIDNIGHT AS THE MAIN AREA OF THUNDERSTORMS MOVES
INTO CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR SATURDAY THROUGH
MONDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY AFTERNOON
AND EVENING ACROSS PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BUNKERS

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
May 21, 1:25 PM MST to 1:35 PM MST
Where
Campbell County, 2 mi NW of Echeta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -105.883

Penny sized hail covered the ground.

Hail, Weston

When
May 21, 2:00 PM MST
Where
Weston County, 7 mi SW of Osage
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -104.500

Hail, Campbell

When
May 21, 3:00 PM MST
Where
Campbell County, 3 mi SE of Rockypoint
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -105.050

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398585, 5398586, 5398587.